Child ear drop guidelines outdated, unsafe: expert
CHILDREN may be at risk of hearing problems because outdated guidelines recommend aminoglycoside ear drops for chronic suppurative otitis media (CSOM) over the newer drug of choice, ciprofloxacin (Ciloxan).
Writing in Australian Prescriber, Associate Professor Harvey Coates from the School of Paediatrics and Child Health, University of Western Australia, warned that commonly used, older, combination ear drops were ototoxic and might cause profound hearing loss or balance disorders by entering the middle ear through tympanic perforations or patent grommets (Aust Prescr 2008;31:40-41).
Professor Coates, a senior otolaryngologist at Princess Margaret Hospital for Children in Perth, said prescribing cheaper aminoglycosides was “entrenched” and outdated.
Therapeutic Guidelines recommended first-line treatment using combination ear drops for up to seven days even if the patient had a tympanic perforation.
He said guidelines needed to be updated to reflect the Australian Society of Otolaryngology Head and Neck Surgery recommendations that stated non-ototoxic ear drops were “preferable” in the presence of tympanic perforations.
Aminoglycoside ear drops should be avoided in these patients because many parents continued using the drops for weeks after the recommended seven days, increasing the risk of hearing loss, he said.
“The thinned round window membrane which is healing may allow the passage of potentially ototoxic drops into the inner ear and cause hearing loss.”
Ciprofloxacin ear drops are listed on the PBS for Indigenous children older than one month with CSOM, but Professor Coates said access to the fluoroquinolone ear drops should be extended to all children.
“The government will have to... accept the fact that these new, improved ear drops should be the drug of choice and... on the PBS for all,” he said.
Tags: , Medical News